Format

Send to

Choose Destination
Expert Opin Drug Saf. 2016 Aug;15(8):1021-30. doi: 10.1080/14740338.2016.1182494. Epub 2016 May 13.

An overview on safety issues related to erythropoiesis-stimulating agents for the treatment of anaemia in patients with chronic kidney disease.

Author information

1
a Department of Nephrology and Dialysis , A. Manzoni Hospital , Lecco , Italy.

Abstract

INTRODUCTION:

Erythropoiesis stimulating agents (ESA) are effective drugs, which have been used for decades in patients with chronic kidney disease (CKD) with few side effects. More recently, concern has been raised around their safety, from higher cardiovascular and thrombosis risk to cancer progression and increased mortality.

AREAS COVERED:

We made a literature search on PubMed looking for adverse effects of ESA in CKD patients. The topics covered are cardiovascular adverse events, thrombosis, increased mortality, hypertension, cancer progression, diabetic retinopathy, pure red cell aplasia and anaphylactic reactions.

EXPERT OPINION:

Concerns around ESA therapy have questioned treatment indications in high-risk CKD patients (those with cancer, diabetes and cardiovascular comorbidities). A more cautious approach has then prevailed. In our opinion, intermediate Hb values (Hb 10-12 g/dl) should be aimed with ESA therapy, being more cautious in high-risk patients. As a consequence, IV iron is administered more frequently. However, excessive iron use may cause iron overload and in rare cases severe anaphylactic reactions. There are expectations of new erythropoietic agents, such as those manipulating the hypoxia-inducible transcription factors (HIF) system. Differing from ESAs, they stimulate the production of endogenous EPO, avoiding over-physiological plasmatic levels.

KEYWORDS:

Anaemia; cancer; chronic kidney disease; diabetic retinopathy; erythropoiesis stimulating agents; erythropoietin; hypertension; safety

PMID:
27149639
DOI:
10.1080/14740338.2016.1182494
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center